zbMATH — the first resource for mathematics

Operators attaining their norms, and the geometry of the unit sphere of a Banach space. (English. Russian original) Zbl 0757.46025
Sov. Math., Dokl. 42, No. 2, 532-534 (1991); translation from Dokl. Akad. Nauk SSSR 314, No. 4, 777-779 (1990).
The authors continue the investigation of the problem of the density of the norm-attaining operators in the space of all operators between Banach spaces, in the spirit of the results of Bishop-Phelps and Lindenstrauss. It is shown that in some sense “almost all” spaces \(X\) admit an equivalent norm for which the norm-attaining operators from \(X\) into an arbitrary space \(Y\) are dense in the space of all operators from \(X\) to \(Y\). The sufficient condition on \(X\) is that a “long biorthogonal system” should exist.
Reviewer: H.König (Kiel)

46B20 Geometry and structure of normed linear spaces
47A30 Norms (inequalities, more than one norm, etc.) of linear operators